Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 16, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 23, 2019, 12:13 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2019, 12:13 PM MST (19:13 UTC)
- Expired
- Sep 23, 2019, 1:00 PM MST
- In force
- 47 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 136 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 12:43 PM MST | HAIL 1 | 1 Nne Desert Hills, AZ | TRAINED SPOTTER REPORTED QUARTER-SIZED HAIL. ON THE NORTH SIDE OF LAKE HAVASU CITY NEAR THE AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 23, 9:52 AM MST | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 7.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2148 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.3
The text
As transmitted.
722 WUUS55 KVEF 231913 SVRVEF AZC015-CAC071-232000- /O.NEW.KVEF.SV.W.0016.190923T1913Z-190923T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Las Vegas NV 1213 PM PDT Mon Sep 23 2019 The National Weather Service in Las Vegas has issued a * Severe Thunderstorm Warning for... Southern Mohave County in northwestern Arizona... Eastern San Bernardino County in southern California... * Until 100 PM PDT/100 PM MST/. * At 1212 PM PDT/1212 PM MST/, a severe thunderstorm was located near Desert Hills, or 7 miles northwest of Lake Havasu City, moving east at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Lake Havasu City and Desert Hills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. If on or near the Colorado River between Interstate 40 and Lake Havasu, get away from the water and move indoors or inside a vehicle. Remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3449 11450 3459 11455 3465 11427 3449 11426 TIME...MOT...LOC 1912Z 272DEG 9KT 3454 11442 HAIL...1.00IN WIND...<50MPH $$ Morgan
2 follow-up statements
648
WWUS55 KVEF 231932
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
1232 PM PDT Mon Sep 23 2019
AZC015-CAC071-232000-
/O.CON.KVEF.SV.W.0016.000000T0000Z-190923T2000Z/
Mohave AZ-San Bernardino CA-
1232 PM PDT Mon Sep 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM
PDT/100 PM MST/ FOR SOUTHERN MOHAVE AND EASTERN SAN BERNARDINO
COUNTIES...
At 1230 PM PDT/1230 PM MST/, a severe thunderstorm was located over
Desert Hills, or near Lake Havasu City, moving east at 10 mph. This
storm is showing strong indications of large hail over Arizona
Highway 95 just north of Desert Hills.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, windows, and vehicles.
Locations impacted include...
Lake Havasu City and Desert Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
If on or near the Colorado River just north of Lake Havasu, get away
from the water and move indoors or inside a vehicle. remember,
lightning can strike out to 15 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
&&
LAT...LON 3449 11450 3459 11455 3465 11427 3449 11426
TIME...MOT...LOC 1930Z 272DEG 9KT 3454 11436
HAIL...1.75IN
WIND...<50MPH
$$
Morgan601
WWUS55 KVEF 231952
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
1252 PM PDT Mon Sep 23 2019
AZC015-CAC071-232000-
/O.EXP.KVEF.SV.W.0016.000000T0000Z-190923T2000Z/
Mohave AZ-San Bernardino CA-
1252 PM PDT Mon Sep 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MOHAVE AND EASTERN
SAN BERNARDINO COUNTIES WILL EXPIRE AT 100 PM PDT/100 PM MST/...
The severe thunderstorm just northeast of Lake Havasu City was
weakening. Therefore, the warning will be allowed to expire. Another
storm was developing just across the river from Lake Havasu City and
will move through the city by 130 PM MST. This storm did not appear
to be nearly as strong as the previous one, but we will continue to
monitor in case it strengthens.
A Severe Thunderstorm Watch remains in effect until 800 PM PDT/800 PM
MST/ for northwestern Arizona.
LAT...LON 3449 11450 3459 11455 3465 11427 3449 11426
TIME...MOT...LOC 1950Z 272DEG 9KT 3454 11431
$$
MorganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 8:42 AM MST, 3 hours 31 minutes earlier.
Area forecast discussion, Sep 23, 8:42 AM MST, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 842 AM PDT Mon Sep 23 2019 .SYNOPSIS...A vigorous low pressure system dropping into southern Nevada today will bring increasing chances for showers and thunderstorms today especially over northwest Arizona where extensive heavy rainfall and flash flooding are possible this afternoon and tonight. The low pressure system will park near Yuma Arizona the next few days then lift away as a deep broad area of low pressure develops over the western states this weekend leading to widespread gusty winds and a significant cooling trend. && .UPDATE...Ingredients coming together rapidly for a rather active day in Arizona. Moisture currently working its way northward, with surface dewpoints and PWATs rising rapidly in southern Mohave county. Wind shear, moisture, and steepening lapse rates will support strong to severe thunderstorms in southern Mohave county. Flooding is possible with training of storms. The best chances look to be roughly south of Kingman, but recent high-res trends show secondary activity popping up around Boulder City and Lake Mead this evening - with the Las Vegas valley on the fringe, but not out of the woods. && .DISCUSSION...Today through next Monday. An active weather pattern is shaping up today which will provide thunderstorms over northwest Arizona with the potential for heavy rain. Isolated large hail and damaging winds possible with a few storms. A Flash Flood Watch has been issued for central and southern Mohave County from 11 AM this morning through late tonight. Nearby areas of far southern Nevada and southeast California will see isolated thunderstorms, but the primary focus will be in northwest Arizona. The evolving scenario includes fairly deep moisture that has been slowly moving up from northwest Mexico and will be pulled up fairly quickly over the southern half of Mohave County this morning ahead of a vigorous closed low that will spin directly into southern Nevada by this afternoon and then over Yuma Arizona late tonight. The cyclogenesis associated with the closed low will provide both dynamic upward forcing and increasing wind shear to support training and organized storms over central and southern Mohave County from late this morning through late this evening. As the closed low center moves down the Colorado River Valley toward Yuma tonight, storms may develop under the cold pool then pull south of Lake Havasu after midnight. The cutoff low is now forecast to remain quasi-stationary around Yuma through Wednesday then slowly lift toward Kingman Thursday which will increase the chances of another round of showers and thunderstorms Wednesday into Thursday. The ensemble models indicate the broad upstream trough over the northwest states will finally dig and encompass the entire western states Friday through next weekend which will produce breezy and progressively cooler conditions through the weekend and early next week with temperatures trending well below normal. && .AVIATION...For McCarran...Light, south to southwest winds beneath a periods of scattered to broken at or above 20 kft will continue through 18z. Winds will stay southerly as they increase this afternoon, with gusts reaching 25 knots at times. The late afternoon and evening forecast will be tricky. A cold front is expected to push 10-12 kt northwest winds, scattered clouds at or above 10 kft, and vicinity showers into the valley between 01-04z. Meanwhile, easterly outflow may be possible in the same general timeframe, which may override the frontal winds. That said, forecast confidence this evening is low. Expect variable winds overnight tonight, favoring a northwest to west direction and lingering scattered mid- level clouds. For the rest of southern Nevada, northwest Arizona and southeast California...Light winds will give way to 10-15 kt south to southwest winds at each TAF site with the exception of KBIH. A cold front will usher in north winds this afternoon at KBIH and advance further south into southern Nevada and southeast California this evening. T-storms will focus across the lower Colorado river and NW Arizona areas today; starting as early as 16z. CIGs dropping to 5-7 kft, strong winds and hail will be possible with some storms; storm activity will wane around 03-06z. While storms will be generally confined to NW Arizona, showers will be possible anywhere south of I- 15. Generally, north winds around 7-12 kts along with scattered CIGs at or above 10kft are expected overnight. && .SPOTTER INFORMATION STATEMENT...A Flash Flood Watch is in effect for central and southern Mohave County Arizona from 11 AM MST this morning until late tonight. Spotter activation for Mohave County is likely. Elsewhere in nearby southern Nevada and southeast California, spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE.......Steele DISCUSSION...Adair AVIATION.....Boothe For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 3:10 AM MST | Flash Flood Watch | VEF | 24 hr | |
| Sep 23, 9:32 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Sep 23, 1:35 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 40 min |
| Sep 23, 1:57 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Sep 23, 3:18 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Sep 23, 3:52 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 23, 4:11 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 49 min |
| Sep 23, 4:46 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 44 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.